Louisiana, 2008

Damaging Wind and Strong Wind in Louisiana, March 18 to 19, 2008

March 18 to 19, 2008 · NWS JAN · 4 events in 4 counties and zones

During the afternoon of March 18th, a strong area of low pressure developed across east Texas and lifted northeast into Arkansas. This deepening surface low increased the pressure gradient across the region and provided sustained winds between 30 and 35 mph with some gusts between 40 and 50 mph.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$54,000
Crop damage
$200
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

During the afternoon of March 18th, a strong area of low pressure developed across east Texas and lifted northeast into Arkansas. This deepening surface low increased the pressure gradient across the region and provided sustained winds between 30 and 35 mph with some gusts between 40 and 50 mph. These gradient winds caused sporadic damage across the parishes of northeast Louisiana and portions of central and southwest Mississippi. Scattered trees were blown down, some on power lines, which caused power outages. A couple trees fell on homes and two on vehicles which caused 2 injuries.

During the overnight and early morning hours of March 19th, the strong surface low and upper level disturbance helped push a cold front through the area. A line of thunderstorms developed along the front and brought scattered wind damage to portions of central and southern Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 18, 12:10 PM CST, 50 minutes earlier.

Area forecast discussion, Mar 18, 12:10 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
110 PM CDT TUE MAR 18 2008

.UPDATE...MAY HAVE WAITED TOO LATE...BUT DECIDED TO UPDATE THE
FORECAST TO BACK OFF ON THE RAIN FOR THE AFTERNOON. ACTIVITY REMAINS
WELL WEST OF THE AREA AND WARM ADVECTION TYPE SHOWERS HAVE BEEN
LIMITED. OPTED TO LOWER POPS. TEMPS IN THE EAST WERE MUCH COOLER THAN
EXPECTED...SO LOWERED VALUES ABOUT 4 DEGREES. OTHERWISE THE FORECAST
WAS OK.

&&

.AVIATION...
DID NOT MAKE ANY BIG CHANGES TO THE FORECAST. CONTINUED THUNDERSTORMS
FOR GTR/MEI/HBG INTO 15Z FOR ANY LINGERING THUNDERSTORMS. EXPECTING
RAIN TO BE OVER THE AREA BY 18Z. SLOWED THE INTRODUCTION OF
THUNDERSTORMS ACROSS THE AREA ABOUT 3 HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       78  57  63  41 /  44 100  28   0
MERIDIAN      78  59  67  39 /  22 100  56   2
VICKSBURG     80  57  63  42 /  49 100  19   0
HATTIESBURG   79  59  69  41 /  23 100  49   1
NATCHEZ       80  57  64  40 /  48 100  15   0
GREENVILLE    77  54  59  42 /  50 100  27   0
GREENWOOD     78  56  61  39 /  49 100  38   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY UNTIL 7 AM CDT WEDNESDAY FOR MSZ030-031-033-
     038-039-045-046-051-052-056>058-064>066-072>074.

     LAKE WIND ADVISORY FROM MIDNIGHT TONIGHT TO 7 AM CDT WEDNESDAY
     FOR MSZ018-019-025>029-032-034>037-040>044-047>050-053>055-
     059>063.

     WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR MSZ018-019-025>029-
     032-034>037-040>044-047>050-053>055-059>063.

LA...LAKE WIND ADVISORY FROM MIDNIGHT TONIGHT TO 7 AM CDT WEDNESDAY
     FOR LAZ007>009-015-016-023>026.

     WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR LAZ007>009-015-016-
     023>026.

AR...LAKE WIND ADVISORY FROM MIDNIGHT TONIGHT TO 7 AM CDT WEDNESDAY
     FOR ARZ074-075.

     WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR ARZ074-075.

&&

7
Hazardous weather outlook, Mar 18, 5:57 AM CST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
657 AM CDT TUE MAR 18 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
191200-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
657 AM CDT TUE MAR 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT FOR LOCATIONS GENERALLY WEST OF A
MONTICELLO TO ACKERMAN LINE TODAY AND A LAKE WIND ADVISORY IS IN
EFFECT FOR EASTERN MISSISSIPPI. STRONG GRADIENT WINDS FROM THE SOUTH
OF 20 TO 30 MPH ARE LIKELY IN THE WEST WHILE 15 TO 25 MPH PERSIST IN
THE EAST. HIGHER GUSTS TO 40 MPH ARE POSSIBLE ALONG AND WEST OF
INTERSTATE 55 WITH GUSTS TO 35 MPH ARE POSSIBLE IN THE EAST. THIS
WILL MAKE DRIVING HAZARDOUS FOR HIGH PROFILE VEHICLES ALONG
INTERSTATE 20 AND OTHER WEST TO EAST ORIENTED HIGHWAYS.

ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS WILL
BE POSSIBLE LATE THIS AFTERNOON OVER NORTHEAST LOUISIANA...SOUTHEAST
ARKANSAS AND PORTIONS OF THE MISSISSIPPI DELTA REGION. ALTHOUGH
DAMAGING STRAIGHT LINE WINDS ARE THE PRIMARY THREAT...TORNADOES AND
LARGE HAIL CANNOT BE RULED OUT.

SEVERE THUNDERSTORMS WILL BE LIKELY FOR MUCH OF THE OUTLOOK AREA
TONIGHT WITH DAMAGING STRAIGHT LINE WINDS AND TORNADOES BEING THE
PRIMARY RISKS. WIND GUSTS WITH THE LINE COULD REACH 80 MPH OR MORE
WITH BOWING LINE SEGMENTS. NUMEROUS THUNDERSTORMS ARE EXPECTED TO
FORM INTO A SQUALL LINE ALONG AND AHEAD OF A STRONG COLD FRONT TO
OUR WEST THIS AFTERNOON. ANY ISOLATED STORMS AHEAD OF THE SQUALL LINE
COULD PRODUCE TORNADOES AND DAMAGING WINDS AS THEY RACE NORTHEAST AT
OVER 60 MPH.

THE SQUALL LINE SHOULD CROSS NORTHEAST LOUISIANA AND SOUTHEAST
ARKANSAS BETWEEN 7 AND 10 PM...MOVE THROUGH WEST MISSISSIPPI BETWEEN
11 PM TO 2 AM...CENTRAL MISSISSIPPI FROM 2 AM TO 4 AM... AND FINALLY
EAST MISSISSIPPI BETWEEN 4 AM AND 7 AM WEDNESDAY MORNING. STAY TUNED
FOR UPDATED FORECASTS...WATCHES AND WARNINGS REGARDING THIS POWERFUL
SPRING STORM SYSTEM.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WILL BE LOW FROM
MIDDAY WEDNESDAY THROUGH MONDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL LIKELY BE REQUESTED FOR TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

22

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind, 1 thunderstorm wind. Local standard time, as filed.

Strong Wind, Catahoula

When
March 18, 1:00 PM CST
Where
Catahoula forecast zone
Measured
44 kt (51 mph) estimated gust
Property damage
$20,000
Reported by
Utility Company
Coordinates
31.666, -91.847 (the zone’s center; the record gives no point)

Strong gradient winds downed several trees and 3 power lines.

Strong Wind, Richland

When
March 18, 3:09 PM CST
Where
Richland forecast zone
Measured
38 kt (44 mph) estimated gust
Crop damage
$200
Reported by
Emergency Manager
Coordinates
32.418, -91.763 (the zone’s center; the record gives no point)

A couple of trees were blown down along with numerous large limbs. This tree damage occurred from strong gradient winds.

Strong Wind, Morehouse

When
March 18, 5:00 PM CST
Where
Morehouse forecast zone
Measured
40 kt (46 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
32.820, -91.802 (the zone’s center; the record gives no point)

Several trees were blown down across the parish. One tree fell on a moving vehicle and caused 1 injury.

Thunderstorm Wind, Concordia

When
March 19, 12:10 AM CST
Where
Concordia County, 0.59 mi E of Frogmore
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
31.600, -91.670

A home in Frogmore sustained roof damage.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2008Every state in 2008This day in weather historyWarnings in Louisiana, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90969, 90970, 90971, 90973.